Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 20, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at May 27, 1997, 12:37 AM CDT for McCurtain County, Oklahoma. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1997, 12:37 AM CDT (05:37 UTC)
- Expired
- May 27, 1997, 1:45 AM CDT
- In force
- 68 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County McCurtain County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:10 AM CDT | Thunderstorm Wind 60 | Broken Bow, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 5.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4528 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 270537 RRA TORSHV OKC089-270645- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1237 AM CDT TUE MAY 27 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 145 AM CDT FOR THE FOLLOWING AREA... IN SOUTHEAST OKLAHOMA ...MCCURTAIN COUNTY AT 1235 PM CDT BROKEN BOW POLICE DEPARTMENT REPORTED A TORNADO ON THE GROUND JUST NORTHEAST OF BROKEN BOW. THE TORNADO IS MOVING SOUTHEAST AT 25 MPH TOWARDS EAGLETOWN OKLAHOMA. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 26, 9:48 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 26, 9:48 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 945 PM CDT MON MAY 26 1997 CURRENT FORECAST LOOKS ON TRACK...WILL RAISE MINS A TAD AS CURRENT DPS ACROSS NORTH LA ARE IN THE MID 70S. WILL LEAVE IN TSTMS AS THEY COULD MOVE INTO NORTH LA LATE...HOWEVER IT APPEARS THAT THEY WILL REMAIN IN OK AND AR. IV
In the hours before
Special weather statement, May 26, 10:53 PM CDT, 1 hour 44 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-136-137-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1053 PM CDT MON MAY 26 1997 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM FOR PORTIONS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA... AT 1050 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS FROM SOUTHWEST OF FORT SMITH ARKANSAS TO NEAR SHERMAN TEXAS. MOVEMENT WAS SOUTHEAST AT 20 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...VERY HEAVY RAINS...DANGEROUS LIGHTNING AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA SHORTLY. IV
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:01 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 59 min |
| May 27, 12:01 AM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 59 min |
| May 27, 2:12 AM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 63 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.